Minnesota, 2008

Tornado and Hail in Minnesota, July 14, 2008

July 14, 2008 · NWS FGF · 5 events in 1 county or zone

A cold front pushed southeast across eastern North Dakota and northwest Minnesota Monday (14th) afternoon into Monday night. The system also had a good upper level jet and an upper level disturbance to work with.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$255,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front pushed southeast across eastern North Dakota and northwest Minnesota Monday (14th) afternoon into Monday night. The system also had a good upper level jet and an upper level disturbance to work with.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 1:49 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT MON JUL 14 2008

.SHORT TERM...
CHALLENGING FORECAST TODAY DUE TO THE TIMING/PLACEMENT OF TSTM
CHANCES THROUGHOUT THE SHORT TERM PERIOD. MODELS ARE STILL
MAINTAINING THEIR TRENDS FROM THE PAST SEVERAL DAYS...BUT THIS
DOES NOT LEND GREAT CONFIDENCE THE FURTHER OUT IN TIME THE
FORECAST GETS. AS FOR A MODEL PREFERENCE...WILL TRY TO STAY CLOSE
TO THE INHERITED FORECAST/GRIDS.

TONIGHT...FIRST BATCH OF HIGH BASED SHOWERS/ISOLATED TSTMS ARE NOW
MOVING TOWARD THE LAKE OF THE WOODS REGION. THESE APPEAR TO BE
MOVING EAST AT ABOUT 40KTS...SO THEY SHOULD CLEAR THE NORTHEAST FA
BEFORE THE AFTERNOON ZONE ISSUANCE. WILL BE WATCHING TO SEE WHAT
HAPPENS IN THE WAKE OF THIS FIRST WAVES PASSAGE. MODELS DO SHOW
MORE PIECES OF VORTICITY ALL ACROSS SOUTHERN CANADA...IN THE
VICINITY OF THE UPPER JET (WHICH EXTENDS ACROSS SOUTHERN CANADA
AND AREAS ALONG THE CANADIAN BORDER). FROM THE SPC MESOANALYSIS
PAGE...RUC SHOWS 40-50KTS OF 0-6KM BULK SHEAR OVER THE NORTHERN
FA AND ABOUT 1500-2000 J/KG OF CAPE. SURFACE BASED LIFTED INDICES
ARE RANGING FROM -3 TO -6. HOWEVER THERE IS STILL QUITE A BIT OF
CIN WITH MODEL SOUNDINGS GIVING CONVECTIVE TEMPS IN THE 80S. GIVEN
CURRENT TEMPS ALONG THE CANADIAN BORDER ARE STILL IN THE LOW
70S...THERE IS A WAYS TO GO YET. YESTERDAY CONVECTION STARTED
GETTING GOING AROUND 4 PM...WHICH COULD BE THE CASE AGAIN TODAY.
SPC DID ADD THE NORTHEAST FA INTO A SLIGHT RISK FOR SEVERE
WEATHER...BUT THE COVERAGE AREA STILL LOOKS LOW SO WILL MAINTAIN
ONLY ISOLATED OR SCATTERED PCPN CHANCES LATE THIS AFTERNOON INTO
TONIGHT. MOST OF THIS ACTIVITY IS EXPECTED ALONG OR NORTH OF
HIGHWAY 2. LIKE YESTERDAY...THE UPPER JET MAY HELP MAINTAIN SOME
LIGHT PCPN AFTER DARK TOO. SFC BOUNDARY AT 19Z WAS ALONG A LINE
FROM KHCO TO JUST NORTH OF KBIS.

TUE/TUE NIGHT...SFC BOUNDARY MENTIONED ABOVE IS EXPECTED TO WASH
OUT OR BECOME STATIONARY ALONG AN EAST-WEST LINE FROM THE ND/SD
BORDER INTO CENTRAL MN. SFC HIGH TRIES TO BUILD INTO THE FA ON TUE
...BUT AGAIN THERE IS SHORT WAVE ENERGY SKIRTING ALONG THE
CANADIAN BORDER NEAR THE UPPER JET. WITH SEVERAL MODELS SHOWING
SOME LIGHT QPF IN THIS VICINITY...DID ADD SOME ISOLATED TSTMS TO
THE FORECAST FOR TUE AFTERNOON. STILL UNCERTAINTY REGARDING THE
POTENTIAL FOR THE NEXT ROUND OF ELEVATED TSTMS TUE NIGHT. STAGNANT
SFC BOUNDARY STILL SHOULD BE NEAR THE SOUTHERN FA. HOW THE LOW
LEVEL JET/850MB WARM ADVECTION SET UP ALONG OR SOUTH OF THIS
BOUNDARY HAVE YET TO BE RESOLVED...BUT IT STILL APPEARS THE
SOUTHERN FA WILL HAVE BETTER CHANCES FOR ELEVATED TSTMS.

WED/THU...TRYING TO NAIL DOWN WHAT HAPPENS BY THIS POINT IN THE
FORECAST IS QUITE DIFFICULT. TYPICALLY THERE IS REMNANT TSTM
ACTIVITY INTO THE DAY (WED)...BUT THAT COULD BE EAST OF THE AREA
DEPENDING ON WHERE IT FIRES TUE NIGHT. THEREFORE THERE COULD BE
PERIODS OF RECHARGE IN THIS TIME FRAME AND NOT CONSTANT PCPN
CHANCES. BUT SINCE IT IS DIFFICULT TO PINPOINT AT THIS POINT...
WILL KEEP THE FAIRLY WIDESPREAD CHANCES FOR PCPN THROUGHOUT THE
REMAINDER OF THE SHORT TERM FORECAST.

.LONG TERM FRI-MON...
MID LEVEL PATTERN WITH LONG RANGE MODELS NOT IN VERY GOOD AGREEMENT.
ZONAL FLOW INITIALLY BEGINS TO SHOW SIGNS OF GREATER AMPLITUDE
HEADING INTO WEEKEND HOWEVER TIMING OF MORE SIGNIFICANT WAVES
GREATLY SPACED ACROSS N CENTRAL US. STILL LOOKS TO BE A POTENTIALLY
ACTIVE PERIOD WITH TIMING MAIN ISSUE. AS A RESULT TOUGH TO PIN POINT
INDIVIDUAL PCPN EVENTS SO WILL NEED TO KEEP LOW POPS GOING THROUGH
MOST OF THE PERIOD. TEMPERATURES THROUGH PERIOD LOOK TO BE
CONTINUING TREND OF AT OR A LITTLE BLO SEASONAL VALUES.

&&

.AVIATION...
CLOUD BASES PRIMARILY IN THE MID LEVELS (VFR AT 100-120K FT).
POTENTIAL FOR A FEW STRONG STORMS ALONG AND NORTH OF HIGHWAY 2
MAINLY OVER MN LATE THIS AFTERNOON/EVENING. STRONGER STORMS COULD
APPROACH ISOLD MVFR CIGS/VSBY BUT TOO ISOLATED TO INCLUDE IN
BJI/TVF TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/VOELKER
Hazardous weather outlook, Jul 14, 5:41 AM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT MON JUL 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT
INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The radar

The Duluth radar (KDLH), 204 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Beltrami

When
July 14, 6:30 PM CST
Where
Beltrami County, 1.66 mi SW of Shooks
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
47.850, -94.470

Thunderstorm Wind, Beltrami

When
July 14, 8:25 PM CST
Where
Beltrami County, Shooks
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
47.870, -94.450

Very strong winds were observed along with wind driven hail.

Hail, Beltrami

When
July 14, 8:28 PM CST
Where
Beltrami County, 0.69 mi N of Kelliher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.940, -94.450

Tornado, Beltrami

When
July 14, 8:45 PM CST
Where
Beltrami County, 1 mi W of Funkley
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
47.780, -94.451

A brief touchdown was observed by a person traveling northeast from Blackduck. Some minor tree damage was later noted. Peak winds were estimated at 75 mph.

Hail, Beltrami

When
July 14, 9:15 PM CST
Where
Beltrami County, Redlake
Measured
1 in hail
Reported by
Public
Coordinates
47.870, -95.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107139, 126776, 107140, 126780, 126782.